Recognizing the link between ovarian teratoma and autoimmune encephalitis: A case report of ovarian teratoma-associated anti-N-methyl-D-aspartate receptor encephalitis
Aubrey Y. Señeris, MD and Jean Anne B. Toral, MD, MSc, FPOGS
Department of Obstetrics ang Gynecology, Philippine General Hospital, University of the Philippines-Manila
A 36-year old nulligravid who initially presented with a one-week history of flu-like symptoms suddenly developed behavioral changes, agitation and irritability. Diagnostic tests were done and empiric treatment for viral encephalitis were initiated. Symptoms persisted with progressive unresponsiveness and episodes of seizure. Hypoventilation from dysautonomia required mechanical ventilation. Elevated levels of immunoglobulin on cerebrospinal fluid (CSF) and deterioration despite treatment raised suspicion for an autoimmune encephalitis. A referral to a gynecologist to rule out an ovarian focus was done. Ultrasound and biopsy established the presence of ovarian teratoma. The diagnosis of anti-N-methy-D-Aspartate receptor encephalitis was confirmed when the patient’s serum and CSF tested positive for these antibodies. In addition, her CSF was also positive for anti-alpha-amino-3-hydroxy5-methylisoxazole-4-propionic acid receptor (Anti-AMPAr) antibodies. In the Philippines, this was the second documented case of Anti-NMDAr encephalitis associated with ovarian teratoma and the first to have two antibodies present causing encephalitis.